Syncope in older patients may be caused by a variety of disorders, including hypotension, but frequently remains unexplained. Postprandial hypotension is a common disorder of blood pressure regulation in the elderly.
To determine the pathogenic mechanisms and potential role of postprandial hypotension in elderly patients with otherwise unexplained syncope.
We studied 16 elderly patients with unexplained syncope and nine elderly controls. Blood pressure, heart rate, forearm vascular resistance, plasma norepinephrine level, and cardiac and splanchnic blood volumes were measured before and after a 1680-kJ meal.
Eight elderly patients with syncope had postprandial hypotension, with a decline in supine mean arterial blood pressure of 17±2 mm Hg after a meal (P<.001). The blood pressure remained unchanged after the meal in the other patients with syncope and the controls. In patients with postprandial hypotension, systemic vascular resistance fell after the meal, while it remained unchanged in the other groups. Heart rate and plasma norepinephrine level increased to a similar extent in all three groups. Forearm vascular resistance increased only in the control subjects. Splanchnic blood volume increased by 26% (P<.01) in patients with syncope who had postprandial hypotension and by 22% (P<.01) in control subjects. Splanchnic blood volume remained unchanged in the patients with syncope without postprandial hypotension.
Postprandial hypotension may be an important causative factor in elderly patients with unexplained syncope. The evaluation of syncope in elderly patients should therefore include blood pressure measurements surrounding a meal. Elderly patients with syncope who have postprandial hypotension fail to maintain systemic vascular resistance, probably because of splanchnic blood pooling without a compensatory increase in peripheral vascular resistance.(Arch Intern Med. 1995;155:945-952)
Jansen RWMM, Connelly CM, Kelley-Gagnon MM, Parker JA, Lipsitz LA. Postprandial Hypotension in Elderly Patients With Unexplained Syncope. Arch Intern Med. 1995;155(9):945-952. doi:10.1001/archinte.1995.00430090087010